NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 15, 12:04 PM PST, 2 hours 56 minutes earlier.
Area forecast discussion, Nov 15, 12:04 PM PST, 2 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
1204 PM PST Mon Nov 15 2021
Aviation update.
.UPDATE...Minimum temperatures this morning bottomed out into the
balmy mid 50s as southwesterly flow continues to pump mild air
northeast across the Pacific NW. Winds have started to pick up along
the SW Washington, N Oregon Coast with observations showing gusts
between 45 to 55 mph. KLGX shows 70 kt winds around 5 kft dropping
southeast moving into the northern coastal waters. A lightning strike
has been observed just north of our waters. There isn't a whole lot
of instability according to model sounding but there is quite a bit
of diffluent flow across the 700 mb layer over the waters through
early this afternoon. So, have put a slight chance of thunderstorms
offshore through the morning.
The bulk of the precipitation is still offshore but light to moderate
rain has continued to fall in the Willapa Hills and northern Coast
Range overnight. Huckleberry RAWS shows a 24 hour precip of 2.27
inches as of 8 AM. There was a peak in precip rates around 10 PM last
night at this station and rates have decreased into the morning
hours. The Greys River, which currently has a Flood Warning, has
fallen slightly but is expected to rise again as the front drops
south.
Models are still ontrack to bring gusty southerly winds across the
interior late this morning. Wind observations will be monitored
closely through the morning just in case this front over-performs and
the Wind Advisory across the Willamette Valley needs to be upgraded.
-BMuhlestein
.SYNOPSIS...A cold front will drop southeast overnight into Monday
morning bringing gusty winds across the region. Snow levels will
drop bringing light snow accumulations across the Cascades Monday
afternoon into Tuesday. High pressure will build and offshore flow
will set up bringing cooler and drier conditions midweek. Active
weather will return later in the week.
&&
.SHORT TERM...Today through Wednesday...After about a week or so of
roller coaster rain events brought on by atmospheric rivers, the
region will head into a quieter weather pattern for a few days, at
least. But first need to get through today. Satellite and radar
loop reveals an atmospheric river lay over far northwest WA and
extends to the southwest. A shortwave trough offshore will
accelerate the front to northwest Oregon coast around midday and
sweep across the interior in the afternoon. As this occurs will see
wind and rain increase. Already breezy conditions at the coast will
become very windy this morning as the pressure gradient tighten with
975 mb winds 40-50 kt right along the coast. GEFS & EPS provide
confidence for high winds at the coast with majority of the gust
members around 55 mph with a handful around 60 mph at coastal
communities. So this will likely be more than just a headlands and
beaches event. Wind also increase inland around midday as the
pressure gradient tightens as the front pushes into higher pressure
over northern CA. GEFS & EPS members also help out here with wind
gusts in the 40-45 mph range 40% of the members indicating around 50
mph for Salem. Wind towards Eugene & Portland/Vancouver will trend
lower however. Main impacts will be tree damage resulting in power
outages and damaged structures. Expect the front to be through
southwest WA & north Willamette Valley around 1 pm, then to the south
Willamette Valley around 3 pm, maybe sooner. Behind the front winds
will ease quickly. Also as the front pushes east of the Cascades,
strong wind gusts are possible for the central Gorge & Upper Hood
River Valley as the thermal gradient pressure gradient force
increase. We have an SPS to highlight this sub-high wind event for
this area with west to southwest wind gusting 50 mph with possible
60-70 mph gusts at windiest spots.
Rainfall amounts will be another factor with this system. Rain rates
over the area a currently low. The rain rates for the Willapa Hills
are quite a bit lower now compared to Sunday where persistent moist
west-southwest flow brought around 2" at Abernathy & Huckleberry
Ridge RAWS yesterday. But appears the focus of the rain is well to
the north as the front begins to pivot over northwest WA early this
morning, before sliding south into our area. Current QPF for today
has around 1.3" to 2.5" for the Willapa Hills and around 1.2" to 2"
in the north Oregon coast Range, and around 1" for the central coast
range. Expect to see the Grays go above flood stage today. Will see
other coastal river rise later today and evening, but flooding is not
expected.
Snow levels will quickly drop from around 7000 ft this afternoon to
around 3000 ft by tonight as the cold sector moves southeast. Snow
across the Cascades will pick up this afternoon while snow levels
drop and there is still enough QPF surrounding the frontal passage to
bring accumulation up a couple inches NAEFS downscaled guidance at
Timberline shows 6 hour snow totals of 3 to 6 inches Monday
afternoon. Post frontal showers will keep light snow accumulations
across the Cascades into Tuesday morning.
Ridging aloft will build into Tuesday bringing dry weather across the
Pacific NW. Surface high pressure will set up offshore which will
shift the winds to a north, northeasterly regime. Wednesday brings
offshore flow a cool air settles east of the Cascades, with breezy
easterly winds likely through the Gorge. The NBM brings easterly
winds as far west as the Portland Metro. Additionally, the EPS has a
60-80% chance for wind gusts greater than 34 knots (around 39 mph) in
Troutdale on Wednesday. Daytime highs will drop to the upper 40s, low
50s and the overnight lows into the mid 30s in the Valley. /mh
-BMuhlestein
&&
.LONG TERM...Wednesday night through Sunday...Cluster analysis
suggests model agreement in the 500mb pattern is excellent - with
weak ridging over the Pacific NW and troughing to the east in the
North Plains/Upper Midwest. But details in the evolution of a surface
low to impact the area with rain and potentially windy conditions on
Thursday are very uncertain.
Thursday, chances for rain increase again ahead of another system.
This system currently looks unlikely to dump impactful amounts of
rain on the area, though how much rain the area receives will
ultimately be a function of the still uncertain (1) track, (2)
speed, and (3) moisture transport of the low. Still, the NBM's QPF
forecast is reassuring. Its 75th percentile for 24 hour
precipitation amounts for both Thursday and Friday at Astoria (for
example), .44" and .18" respectively, are each lower than its 25th
QPF forecast percentile of .6" there for Monday. Also depending on
the track of the low, there is some potential for gusty winds both
along the coast and in the Willamette Valley. The EPS and GEFS seem
to be in general agreement on the movement of the low, with both
moving it from WSW to ENE towards the Oregon/S Washington coast
Thursday through Friday, but members within each ensemble differ on
its intensity - the EPS, in general, is much more intense than the
GEFS with many of its members deepening the low to sub 990 mb. The
EPS, unsurprisingly, is higher in its forecast for maximum 6-hour
wind gusts, with 22/50 members bringing gusts of at least 40 mph
(and 4/50 bringing gusts of 55 mph or greater) to Salem. Still, 22
of the EPS's members have gusts Thursday through Friday topping out
at less than 25 mph, so, again, uncertainty is vast.
By the end of the period, cluster analysis suggests ridging will
rebuild across the eastern Pacific, which may favor a warming trend
for the area from Saturday through early next week. Still, the NBM
suggests at least chances for precipitation will continue through
Saturday as one/more transient surface features bring moisture
onshore. -Bumgardner
&&
.AVIATION...20Z TAFs: The strong cold front continues to push inland
which is bringing periods of very gusty winds along the leading
edge. The main rain band lingers just behind the bulk of the winds,
however the combination is causing visibilities to be reduced to IFR
levels. CIGs have not responded nearly as much as previously thought
and are generally staying VFR with a scattered MVFR layer. Will
continue to monitor as the southerly winds are generally reaching
their peak from the Willamette Valley west, but considering this
front is very fast moving, they will transition to a northwest flow
fairly soon after the passage. Coastal sites are already seeing this
shift, and winds should ease behind the front. Rain likely will
continue through the afternoon with it becoming heavier at times in
the main frontal axis, and behind the front in the post frontal
showers. Conditions will improve moving from west to east starting
around 02Z Tuesday.
High pressure will build in overnight through tomorrow which will
allow skies to begin to clear and winds to ease. expecting more
settled weather after 12Z Tuesday.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...VFR conditions will generally prevail aside
from a short portion of reduced CIGs and VIS with the passing cold
front. Winds will become quite gusty along the leading edge of the
front, with southerly gusts potentially exceeding 30 kt. Will
dissipate quickly though as the front exits the area leaving behind
showers and isolated windy conditions through the remainder of the
day. Main stronger gusts will weaken after 02Z Tuesday. Not
expecting any active weather after 15Z Tuesday. -Muessle
&&
.MARINE...Update: Have added a slight chance for thunderstorms
for PZZ270 and PZZ250 for the next few hours until early
afternoon. Chances will be minimal and likely concentrated along
the frontal edge. Previous discussion follows. -Muessle
Southerly winds continue ahead of a strong front this morning.
Gusts of 35 to 40 kt have been observed early Monday morning at
buoy 46041 and Clatsop Spit. Expect that similar wind gusts are
occurring across the northern coastal waters and will gradually
increase and spread southward through later this morning as a
cold front approaches. A coastal jet will intensify as well and
peak between 9 AM and Noon today. There is a 50% chance wind
gusts of 50 kt will briefly occur across the waters off the mouth
of the Columbia River in this time frame. Seas will continue to
build this morning to around 15 to 20 ft by 10 am, with highest
seas being around midday, then gradually subside to around 10 to
12 ft by Tuesday morning.
Expect winds to turn rather abruptly to the northwest behind the
cold front. Gale force wind gusts are expected to continue into
this afternoon, and winds should then fall into Small Craft
Advisory thresholds of 25 to 30 kt this evening. Given the ramp
up in winds, expect seas to become particularly steep and
hazardous quickly Monday morning with significant wave heights
peaking in the mid to upper teens around midday Monday. Seas
should then subside rather quickly by several feet once the
southerly Gale Force winds end midday. However, a westerly swell
should push into the waters and result in seas either climbing
back into the mid teens or at the very least it will keep them
hovering in the mid teens later Monday afternoon and early
evening. Thereafter, expect winds to subside overnight with winds
dropping below 20 kt by daybreak on Tuesday. Seas will be a bit
slower to fall below Small Craft thresholds, but should fall
below 10 ft towards Tuesday night.
Surface high pressure over the northeast Pacific will then shift
into the Inland Northwest Tuesday night into Wednesday. This will
result in east to northeast winds increasing across the waters.
Winds may temporarily slacken late Wednesday before increasing
again out of the east Thursday as a potentially strong surface
low pressure approaches the waters. There still remain quite a
bit of uncertainty in where the low pressure will track and how
strong it will be. Nonetheless, Gale to Storm Force winds are
certainly not out of the question late Thursday into early Friday
across the waters. DH/Neuman
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 3 PM PST this afternoon for Central
Willamette Valley-Greater Portland Metro Area-South
Willamette Valley.
High Wind Warning until 2 PM PST this afternoon for Central
Oregon Coast.
High Wind Warning until 1 PM PST this afternoon for North
Oregon Coast.
WA...Wind Advisory until 3 PM PST this afternoon for Greater
Vancouver Area.
High Wind Warning until 1 PM PST this afternoon for South
Washington Coast.
PZ...Gale Warning until 7 PM PST this evening for coastal waters
from Cape Shoalwater WA to Florence OR out 60 nm.
Small Craft Advisory until midnight PST tonight for Columbia
River Bar.
&&
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandSpecial weather statement, Nov 15, 1:30 PM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Portland OR
130 PM PST Mon Nov 15 2021
ORZ006-007-010-011-014>016-WAZ019-039-040-045-046-152200-
Greater Portland Metro Area OR-Upper Hood River Valley OR-
Northern Oregon Cascades OR-Central Willamette Valley OR-
Northern Oregon Cascade Foothills OR-Central Columbia River Gorge OR-
Western Columbia River Gorge OR-South Washington Cascades WA-
Central Columbia River Gorge WA-Greater Vancouver Area WA-
South Washington Cascade Foothills WA-
Western Columbia River Gorge WA-
130 PM PST Mon Nov 15 2021
...Strong line of thunderstorms will impact portions of northeastern
Clackamas, Hood River, southeastern Multnomah, eastern Clark,
Skamania and east central Cowlitz Counties through 200 PM PST...
At 129 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Yacolt to Cherry Grove to Mount Vista to
near St. Johns. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Washougal, Sandy, Hood River, Stevenson, Cascade Locks, Cougar,
Government Camp, Gresham, Camas, Troutdale, Skamania, Mount Hood
Village, Estacada, Yacolt, North Bonneville, Yale, Larch Mountain,
Odell, Timothy Lake and Zigzag.
This includes the following highways in Washington...
State Route 14 between mile markers 14 and 62.
State Route 503 between mile markers 23 and 34.
This includes the following highways in Oregon...
Interstate 84 between mile markers 17 and 62.
U.S. Highway 26 east of Portland between mile markers 15 and 62.
State Highway 35 between mile markers 58 and 92.
LAT...LON 4526 12169 4523 12168 4520 12175 4512 12170
4512 12167 4509 12165 4504 12172 4504 12178
4502 12178 4506 12240 4610 12243 4618 12156
4604 12156 4604 12161 4578 12161 4578 12155
4526 12154
TIME...MOT...LOC 2129Z 276DEG 30KT 4592 12246 4581 12255 4573 12263
4564 12277
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BKM